Virginia, 2023

Damaging Winds in Virginia, July 7, 2023

July 7, 2023 · NWS LWX · 6 events in 3 counties and zones

A pressure trough sparked several thunderstorms during the afternoon and evening hours, a few of which produced localized wind damage east of the Blue Ridge and Catoctin Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough sparked several thunderstorms during the afternoon and evening hours, a few of which produced localized wind damage east of the Blue Ridge and Catoctin Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:05 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 7, 1:05 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
205 PM EDT Fri Jul 7 2023

.SYNOPSIS...
A weak front will drift overhead tonight, then stall and
dissipate through Saturday. A stronger cold front will cross the
Mid-Atlantic Sunday. High pressure will return during the first
half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convergence along a surface trough and the bay breeze initiated
thunderstorms around midday near the I-95 corridor. These storms
will tend to weaken and disperse slowly through the afternoon as
additional showers and thunderstorms likely develop further west
near the Appalachians and press slowly eastward. A second round
is likely in the I-95 corridor heading into this evening. Given
high PWs near 2 inches, sufficient CAPE of 1000-2000 J/kg,
generally slow storm motions and deep WCLs, the threat exists
for heavy rain. Areas with multiple rounds, urban areas, and
areas with lower FFG would be most susceptible - generally north
of I-66 east of the Blue Ridge Mountains (where a Flood Watch
for flash flooding is in effect until 8pm, and may need to be
extended depending on near term/mesoscale trends). Additionally,
given the moderate instability, some water-loaded downbursts
could occasionally approach severe limits resulting in mainly
localized tree damage into this evening.

Deeper convection should weaken by later this evening, though
shower activity may linger as an upper trough and weak surface
front swing through.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Shower and thunderstorm coverage should be a bit less on
Saturday given overall weaker forcing, though a persistent hot,
humid and unstable airmass will probably lead to another round
of scattered afternoon and evening activity.

Much more widespread shower and thunderstorm activity and a
potential flood/flash flood threat are possible Sunday as a
seasonably strong upper trough/coupled jet and surface cold
front swing through. This frontal system will intersect a very
humid and unstable airmass, as a wave of low pressure develops
and moves along it during the afternoon and evening. Showers and
thunderstorms are expected to develop, and may produce heavy
rainfall and gusty to damaging winds. See the Hydrology section
below for more details on the flood/flash flood threat.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
At the start of the new work week, a well-defined cold front will be
in the process of exiting the Eastern Seaboard. If this timing
persists, this would mark an end to the active period of weather to
finish out the weekend. However, given multiple shortwaves tracking
overhead, there will be residual shower and thunderstorm chances on
Monday. The forcing and associated lift with these features shifts
offshore leading to quieter weather for Tuesday and Wednesday.
Surface high pressure settles over the Tennessee/Ohio Valleys and
Mid-Atlantic region aiding in a drying trend with a downtick in
humidity levels. Winds will tend to have some downsloping component
to them which would keep temperatures on the warm side. After
starting off the work week in the low/mid 80s, expect increasing
temperatures back to the low 90s through the remainder of the
forecast period. Dew points do pick up by late Wednesday into
Thursday owing to a shift to a moist southerly flow. This allows for
a return of warm, humid overnights with low 70s expected, locally to
near 75 degrees in the DC and Baltimore urban corridors.

Chances for convection return by Thursday as renewed height falls
approach from Ontario down into the Great Lakes. The culprit is a
sprawling upper low centered south of Hudson Bay. To the south of
this anomalous low, strengthening wind fields are noted in the
guidance, particularly from the Upper Midwest to the northeastern
U.S. Depending on how strong the mid/upper flow becomes will dictate
the degree of any severe thunderstorm potential. Until then, will
maintain a chance for diurnally forced showers and thunderstorms
starting Thursday. Any possible hydrologic impacts depends on
antecedent conditions, mesoscale boundaries, and any potential
interactions of these boundaries. While anomalous moisture moves up
the East Coast, all other factors are not resolvable at these
forecast timescales.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail through the weekend
overall, though patches of fog and low clouds are possible
during the early morning hours, and brief restrictions are
likely in any SHRA/TSRA activity. Overall winds should be light
out of the S/SE, but with erratic direction and higher gusts
near any TSRA. The highest coverage of convection is expected to
be Sunday afternoon and evening. Prevailing winds will be out of
the west to southwest before turning more southerly by late
Wednesday.

Expect largely VFR conditions through the middle of next week
across all terminals. Behind the cold front, winds will be out
of the northwest, accompanied by some post-frontal showers.
Depending on the strength of these showers, some brief
restrictions are possible. Dry weather is anticipated through
Wednesday with high pressure moving in from the west.

&&

.MARINE...
Light S/SE flow is expected through the weekend. However, daily
threats for showers and thunderstorms exist, with the highest
potential on Sunday afternoon and evening. Thunderstorms may
produce gale-force wind gusts, reduced visibility in rain, and
lightning strikes.

Marine winds stay below Small Craft Advisory levels through
Wednesday. Expect northwesterly flow across the waterways on
Monday into portions of Tuesday. With high pressure moving in,
winds meander a bit before turning southerly by mid-week.

&&

.HYDROLOGY...
A seasonably strong mid/upper wave and accompanying surface
frontal wave are forecast to cross the region Sunday afternoon
and evening. This coincides with peak heating in the diurnal
cycle, with CAPE of 1000-2000 J/kg and PWs approaching 2 inches.
Convergence in the low levels is expected to be maximized near
and east of the Blue Ridge Mountains. Despite recent dry
conditions in most areas, spots that have recently received
heavy rain, or hydrophobic (urban) areas may be susceptible to
scattered instances of flooding/flash flooding.

&&

.TIDES/COASTAL FLOODING...
Light S/SE winds are forecast through the weekend. This should
keep tidal anomalies elevated, most likely resulting in caution
stages along vulnerable shoreline (i.e. DC SW Waterfront,
Annapolis, and Straits Point); minor flooding can't be ruled
out.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flood Watch until 8 PM EDT this evening for MDZ004>006-011-013-
     014-016-503>508.
VA...Flood Watch until 8 PM EDT this evening for VAZ053>055-505-506-
     526-527.
WV...None.
MARINE...Flood Watch until 8 PM EDT this evening for ANZ535.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...BRO
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jul 7, 10:54 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1154 AM EDT Fri Jul 7 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
and damaging wind gusts this afternoon and evening. Scattered
instances of flooding or flash flooding are possible, especially
over the Baltimore and Washington metropolitan areas, where a
Flash Flood Watch is in effect.

Thunderstorms may also produce strong wind gusts on the waters
which may require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding. Isolated severe
thunderstorms with damaging wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall, flooding, or wind damage reports would be appreciated.
Spotter activation may be needed Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
and damaging wind gusts this afternoon and evening. Scattered
instances of flooding or flash flooding are possible, especially
over the Baltimore and Washington metropolitan areas, where a
Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding. Isolated severe
thunderstorms with damaging wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall, flooding, or wind damage reports would be appreciated.
Spotter activation may be needed Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-081600-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1154 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 12:13 PM EST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
113 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Flood            1 ESE Arlington         38.88N  77.08W
07/07/2023                   Arlington          VA   911 Call Center

            Washington Blvd at Arlington Blvd near the underpass
            closed due to high water.

&&

Event Number LWX2301326

CPB
Local storm report, Jul 7, 12:28 PM EST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
128 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Flood            2 NW Reagan National Ai 38.87N  77.06W
07/07/2023                   Arlington          VA   Dept of Highways

            Left two lanes of I-395 closed due to standing water.
            Car stuck in high water.

&&

Event Number LWX2301327

CPB
Local storm report, Jul 7, 1:08 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
208 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Flash Flood      2 NW Reagan National Ai 38.87N  77.06W
07/07/2023                   Arlington          VA   Fire Dept/Rescue

            Water rescue incident in the area of S. Joyce Street
            and Army Navy Dr. Several vehicles stranded in high
            water, crews are utilizing rescue boats.

&&

Event Number LWX2301328

CPB
Local storm report, Jul 7, 1:34 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
234 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Flood            2 NNW Reagan National A 38.87N  77.05W
07/07/2023                   Arlington          VA   Broadcast Media

            The right side of southbound George Washington Memorial
            Parkway was blocked by flooding at the I-395/14th Street
            Bridge.

&&

Event Number LWX2301329

DH
Local storm report, Jul 7, 1:39 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
239 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Flood            1 NW Reagan National Ai 38.87N  77.05W
07/07/2023                   Arlington          VA   Broadcast Media

            The left side of northbound I-395 Henry G. Shirley
            Memorial Highway was blocked by flooding near Exit 8C
            for US-1/VA-110 Richmond Highway.

&&

Event Number LWX2301330

DH
Local storm report, Jul 7, 2:08 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
308 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Flood            1 W Towson              39.40N  76.65W
07/07/2023                   Baltimore          MD   911 Call Center

            Ruxton Road closed at Circle Road due to high water.

&&

Event Number LWX2301331

CPB

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
July 7, 2:21 PM EST
Where
King George County, 0.54 mi N of Hooes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.358, -77.069

Multiple trees blew down onto power lines around VA-624 Owens Drive in Dahlgren.

Thunderstorm Wind, King George

When
July 7, 2:33 PM EST
Where
King George County, 1.71 mi W of Ninde
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.272, -77.082

Multiple trees blew down onto power lines near VA-205 Ridge Road.

Thunderstorm Wind, King George

When
July 7, 2:35 PM EST
Where
King George County, 0.19 mi NW of Ninde
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.272, -77.053

Multiple trees blew down onto power lines in the area around VA-619 Good Hope Road.

Thunderstorm Wind, Madison

When
July 7, 3:56 PM EST
Where
Madison County, 0.79 mi WNW of Duet
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.486, -78.282

Multiple large trees blew down in the 2100 block of VA-231 South F T Valley Road.

Thunderstorm Wind, Madison

When
July 7, 4:09 PM EST
Where
Madison County, 1.05 mi E of Haywood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.452, -78.251

A large tree blew down in the 3900 block of VA-603 Hebron Valley Road.

Thunderstorm Wind, Albemarle

When
July 7, 5:09 PM EST
Where
Albemarle County, 1.04 mi ENE of Burnleys
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.155, -78.312

Tree damage was reported southwest of Barboursville, including a large tree that blew down near the intersection of VA-20 Stony Point Road and VA-641 Echo Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107680, 1107681, 1107682, 1107683, 1107684, 1107685.